Alert archive / Iowa / Special Weather Statements in 2018

Special Weather Statement, NWS Quad Cities, IA

August 6, 2018Lee County, Van Buren County, Iowa

NWS Quad Cities, IA issued this special weather statement at Aug 6, 2018, 6:49 PM CDT for Lee County, Van Buren County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2018, 6:49 PM CDT (23:49 UTC)
Expired
Aug 6, 2018, 7:15 PM CDT
In force
26 min
Issued by
NWS Quad Cities, IA

Counties Lee County, IA, Van Buren County, IA

The radar

The Quad Cities radar (KDVN), 160 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 7:01 PM CDTHAIL 0.55 E Cantril, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

748 
WWUS83 KDVN 062349
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
649 PM CDT MON AUG 6 2018

IAC087-111-177-MOC045-199-070015-
Henry-Van Buren-Lee-Scotland-Clark-
649 PM CDT MON AUG 6 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HENRY...
SOUTHERN VAN BUREN...NORTHWESTERN LEE...NORTHEASTERN SCOTLAND AND
NORTHWESTERN CLARK COUNTIES UNTIL 715 PM CDT...

At 646 PM CDT, doppler radar indicated strong thunderstorms 
clustered in southeast Iowa from near Mount Sterling through 
Bentonsport to Houghton, moving east around 20 mph. 

Pea size hail and heavy rainfall can be expected with these storms. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4060 9220 4060 9218 4069 9218 4092 9146
      4049 9143 4050 9222
TIME...MOT...LOC 2346Z 273DEG 23KT 4062 9188 

$$

Sheets

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:59 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 6, 2:59 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
259 PM CDT Mon Aug 6 2018

.SYNOPSIS...
Issued at 228 PM CDT Mon Aug 6 2018

At 2 PM CDT, the forecast is in the 70s to lower 80s under mostly
cloudy skies from earlier convection. This is pushing the
convective boundary to SE of the area. Trends support convection
to fire next 2 to 4 hours to our southeast and heavier convection
in KS/NE that may arrive mid to late night. Weak frontal boundary
is through most of the area with convective wave to SW that may
produce moderate to locally heavier amounts of rain in SE. Then
dry with near to below normal temperatures the next several days.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 228 PM CDT Mon Aug 6 2018

Short term forecast confidence assessment...fair or average. Main
issue is timing, area and amounts of mostly moderate to possibly
lower end 1 plus inch amounts of rain late tonight into Tuesday AM
in SE 1/2 to 1/3 of the area.

Tonight...have lowered POPS and amounts in NW with weak boundary
passing to our south. Local tools support convective complex to
pass with likely POPS far SE and chance across central. Forecast
amounts may be a bit underdone for later shifts along and
especially south of highway 30 with some 1 plus inch amounts
suggested along and south of highway 34 in Iowa. Lows lower 60s
northwest to upper 60s in the southeast. Little or no severe risk
suggest due to strongest instability further to our south and
east.

Tuesday...morning convection suggested still in the southeast of showers
and embedded storms with additional moderate amounts of rainfall
possible until near noontime. Highs with clouds may be struggle to
reach 80 degrees many areas.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 228 PM CDT Mon Aug 6 2018

Northwest flow aloft and surface high pressure will lead to
seasonable temperatures in the 80s for the middle this week.
Evapotranspiration from recent rainfall and little in the way of dry
air advection will keep the humid conditions going with dewpoints in
the 60s to at times near 70 F.

Late in the week into the weekend, the mid and upper level winds
become northerly. As this occurs, embedded lobes of vorticity
dropping in from Central Canada, coupled with daytime heating, may
bring periods of scattered showers and thunderstorms. Since the
areal coverage is not expected to be widespread, the current
forecast has rain chances between 20-40%.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1232 PM CDT Mon Aug 6 2018

Generally VFR conditions are expected with partly to mostly cloudy
skies and winds light and tending from the north the next 24 hours.
Another area of showers and thunderstorms will impact at least MLI
and BRL terminals this evening and especially overnight into Tuesday.
A lower risk exists at CID and almost NIL risk at DBQ. There is a
risk of MVFR conditions with this precipitation for later shifts
to monitor, especially after 07/09Z into mid to later morning.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...16
SHORT TERM...16
LONG TERM...Uttech
AVIATION...16
Hazardous weather outlook, Aug 6, 4:01 AM CDT, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
401 AM CDT Mon Aug 6 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-070915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
401 AM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are forecast across the area through the period,
especially north of I-80 early this morning and south of I-80
later tonight. The main threats with these storms are heavy rain
and flash flooding plus lightning. Severe weather cannot be ruled
out with the potential of damaging winds and hail later this
afternoon through the overnight hours.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

There are low chances for thunderstorms mainly Tuesday and
Thursday, but no hazards are currently expected other than
lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today and tonight. Rainfall reports
are especially appreciated.

Wolf

In the hours before

Local storm report, Aug 6, 3:34 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
334 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HEAVY RAIN       5 N CEDAR RAPIDS        42.05N 91.68W
08/06/2018  M2.00 INCH       LINN               IA   TRAINED SPOTTER

            TOTAL RAINFALL FROM OVERNIGHT THROUGH THIS MORNING.

&&

PETERS
Local storm report, Aug 6, 6:12 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
612 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HEAVY RAIN       3 ENE MASSBACH          42.27N 90.06W
08/06/2018  M3.00 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            EVENT TOTAL

&&

PETERS
Special weather statement, Aug 6, 6:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
649 PM CDT MON AUG 6 2018

IAC087-111-177-MOC045-199-070015-
Henry-Van Buren-Lee-Scotland-Clark-
649 PM CDT MON AUG 6 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HENRY...
SOUTHERN VAN BUREN...NORTHWESTERN LEE...NORTHEASTERN SCOTLAND AND
NORTHWESTERN CLARK COUNTIES UNTIL 715 PM CDT...

At 646 PM CDT, doppler radar indicated strong thunderstorms
clustered in southeast Iowa from near Mount Sterling through
Bentonsport to Houghton, moving east around 20 mph.

Pea size hail and heavy rainfall can be expected with these storms.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4060 9220 4060 9218 4069 9218 4092 9146
      4049 9143 4050 9222
TIME...MOT...LOC 2346Z 273DEG 23KT 4062 9188

Sheets

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:37 PM CDTSpecial Weather StatementDVNJohnson38 min
Aug 5, 7:39 PM CDTSpecial Weather StatementDVNBuchanan, Delaware36 min
Aug 5, 9:21 PM CDTSpecial Weather StatementDVNBuchanan, Delaware39 min
Aug 5, 10:11 PM CDTSpecial Weather StatementDVNDubuque, Jackson49 min
Aug 5, 10:20 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson, Jones55 min
Aug 6, 12:21 AM CDTSpecial Weather StatementDVNBenton39 min
Aug 6, 12:38 AM CDTSpecial Weather StatementDVNBuchanan, Delaware82 min
Aug 6, 2:01 AM CDTFlash Flood WarningDVNBuchanan, Delaware5 hr
Aug 6, 5:20 AM CDTSpecial Weather StatementDVNDubuque85 min
Aug 6, 12:01 AM CDTSpecial Weather StatementDVNStephenson29 min

Nearby

Special Weather Statements in Iowa, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.